Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 5, 2019, 3:22 PM EDT for 6 counties in Michigan. It took effect at Sep 6, 2019, 8:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2019, 3:22 PM EDT (19:22 UTC)
- In effect from
- Sep 6, 2019, 8:00 AM EDT
- Expired
- Sep 6, 2019, 11:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895 WHUS43 KGRR 051922 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 322 PM EDT Thu Sep 5 2019 MIZ037-043-050-056-064-071-060330- /O.NEW.KGRR.BH.S.0015.190906T1200Z-190907T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 322 PM EDT Thu Sep 5 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... The National Weather Service in Grand Rapids has issued a Beach Hazards Statement...which is in effect from Friday morning through Friday evening. * High wave action... strong currents and dangerous swimming conditions expected. * Strong structural currents expected. * Strong longshore currents expected. * Rip currents possible. * Location...Beaches from St. Joseph to Manistee * Beaches with particularly dangerous conditions include... For later tonight and early Friday South Beach in South Haven... Grand Haven State Park... Pere Marquette Park in Muskegon. For Friday afternoon North Beach in South Haven... Holland State Park... Muskegon State Park... Mears State Park in Pentwater... Stearns Park in Ludington. * Overview/potential impacts...Southerly winds and waves will increase this evening and will linger into Friday morning. These winds will impact the southern side of structures. Winds will switch to the north on Friday, and then impact the northern side of structures. Waves of 3 to 5 feet will also cause hazards, along with longshore currents due to the winds and waves coming down the length of the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... High Wave Action makes swimming difficult and can tire even a strong swimmer quickly. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural Currents can sweep you out into deeper water along the pier structure. A longshore current is a lake current that moves parallel to shore. Longshore currents can be strong enough to Prevent swimmers from being able to keep their feet on the bottom... making it difficult to return to shore. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. && $$ WEATHER.GOV/GRR
5 follow-up statements
956 WHUS43 KGRR 060119 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 919 PM EDT Thu Sep 5 2019 MIZ037-043-050-056-064-071-060930- /O.CON.KGRR.BH.S.0015.190906T1200Z-190907T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 919 PM EDT Thu Sep 5 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * Dangerous swimming conditions expected Friday. * Location...Beaches from St. Joseph to Manistee * Beaches with particularly dangerous conditions include... Through early Friday... South Beach in South Haven... Grand Haven State Park... Pere Marquette Park in Muskegon. For Friday afternoon North Beach in South Haven... Holland State Park... Muskegon State Park... Mears State Park in Pentwater... Stearns Park in Ludington. * Overview/potential impacts...Southerly winds will cause strong currents on the southern side of piers through early Friday. Winds will switch to the north on Friday afternoon and cause strong currents on the north side of piers. High waves and strong longshore currents will also be hazardous to swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid swimming in Lake Michigan on Friday. && $$ WEATHER.GOV/GRR
267 WHUS43 KGRR 060800 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 400 AM EDT Fri Sep 6 2019 MIZ037-043-050-056-064-071-061600- /O.CON.KGRR.BH.S.0015.190906T1200Z-190907T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 400 AM EDT Fri Sep 6 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * Dangerous swimming conditions expected. * Location...Beaches from St. Joseph to Manistee * Beaches with particularly dangerous conditions include... For this morning... South Beach in South Haven... Grand Haven State Park... Pere Marquette Park in Muskegon. For this afternoon... North Beach in South Haven... Holland State Park... Muskegon State Park... Mears State Park in Pentwater... Stearns Park in Ludington. * Overview/potential impacts...Southerly winds will increase this morning causing strong currents on the southern side of piers through Noon. Winds will switch to the north this afternoon and cause strong currents on the north side of piers. High waves and strong longshore currents will also be hazardous to swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid swimming in Lake Michigan or walking out on piers today. && $$ WEATHER.GOV/GRR
449 WHUS43 KGRR 061452 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 1052 AM EDT Fri Sep 6 2019 MIZ037-043-050-056-064-071-062300- /O.CON.KGRR.BH.S.0015.000000T0000Z-190907T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1052 AM EDT Fri Sep 6 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * Dangerous swimming conditions expected. * Location...Beaches from St. Joseph to Manistee * Beaches with particularly dangerous conditions include... For this afternoon... North Beach in South Haven... Holland State Park... Muskegon State Park... Mears State Park in Pentwater... Stearns Park in Ludington. * Overview/potential impacts...Southerly winds will increase before shifting to the north by early afternoon. As a result building waves are forecasted. This will cause strong currents on the north side of piers for the afternoon and into the evening. High waves and strong longshore currents will also be hazardous to swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid swimming in Lake Michigan or walking out on piers this afternoon and evening. && $$ WEATHER.GOV/GRR
280 WHUS43 KGRR 061912 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 312 PM EDT Fri Sep 6 2019 MIZ037-043-050-056-064-071-070300- /O.CON.KGRR.BH.S.0015.000000T0000Z-190907T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 312 PM EDT Fri Sep 6 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * Dangerous swimming conditions expected. * Location...Beaches from St. Joseph to Manistee * Beaches with particularly dangerous conditions include... North Beach in South Haven... Holland State Park... Muskegon State Park... Mears State Park in Pentwater... Stearns Park in Ludington. * Overview/potential impacts...North winds will act to keep the waves hazardous into the evening. This will cause strong currents on the north side of piers through the evening. High waves and strong longshore currents will also be hazardous to swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid swimming in Lake Michigan or walking out on piers into this evening. && $$ WEATHER.GOV/GRR
848 WHUS43 KGRR 070327 CFWGRR Lakeshore Hazard Message National Weather Service Grand Rapids MI 1127 PM EDT Fri Sep 6 2019 MIZ037-043-050-056-064-071-070430- /O.EXP.KGRR.BH.S.0015.000000T0000Z-190907T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1127 PM EDT Fri Sep 6 2019 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves have decreased and the Beach Hazards Statement is expired. $$ WEATHER.GOV/GRR
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 3:09 PM EDT, 13 minutes earlier.
Area forecast discussion, Sep 5, 3:09 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 309 PM EDT Thu Sep 5 2019 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 309 PM EDT Thu Sep 5 2019 - Chance of showers and a few storms increases this evening as lasts into the first part of Friday - Mostly dry and mild Saturday through Monday - Unsettled weather mid-week next week && .DISCUSSION...(This evening through next Thursday) Issued at 309 PM EDT Thu Sep 5 2019 Our main impact periods in the next seven day period look to be convective chances tonight into tomorrow, and then a system poised to move through in the Tue-Wed time frame next week. Some non-severe convection ongoing over northern Wisconsin has been over-achieving all day. For the most part, the models have been missing the boat compared to reality. This convection is at the leading edge of some elevated moisture advection ahead of the low over MN this afternoon. The leading edge of the precipitation has been outrunning the forcing and instability, and then dissipating. There will be a small chance this evening, with the best chance coming after 00z through Friday morning when the nose of the low level jet slowly moves through. Any thunder will be quite elevated in nature and minimal, so the severe threat is quite low. Some marginally large hail will be possible with some mid level lapse rates of 6-7.0 C/km Fri morning. After a few lingering showers on Friday afternoon, the area should remain largely dry through the weekend and Monday. Drier air will filter in late Friday and on Saturday. This dry air should prevent rain on Saturday, even with a weak back door cold front dropping in during the day. There is a small chance of rain Sunday across the south as a wave moves along the front well to our south. Again, a dry NE low level feed of air should eat away at any light rain that tries to move in. Ridging then builds in for Monday. Rain chances will increase on Tuesday as the next system moves into the Plains, and the associated warm front moves into the region. This system will slowly traverse the area then through Wednesday, keeping rain chances in for the area. It looks like we will see rain clear out of the area by Thursday as the Tue/Wed system moves out, and a fairly sharp ridge builds in ahead of the next stronger low coming out of the Rockies. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 126 PM EDT Thu Sep 5 2019 Scattered to broken VFR clouds will be around through midnight. At this time it looks like the shower activity will be north of the TAF sites through midnight. Then showers and even a few thunderstorms are expected to move in from the west...especially after 08z. So we will feature this in the TAFs. MVFR conditions look likely in the showers and a risk for IFR exists...especially after the rain pulls out Friday morning. && .MARINE... Issued at 309 PM EDT Thu Sep 5 2019 Winds will be coming up tonight ahead of the next incoming system, and will likely last into Friday night behind the system, before settling down. We will be issuing a Small Craft Advisory and Beach Hazards Statement to account for these hazards increasing. Another period of elevated wind could come late Saturday behind a weak front expected to move through. Those winds look to be offshore in nature, so waves should not be as bad here. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...Beach Hazards Statement from Friday morning through Friday evening for MIZ037-043-050-056-064-071. LM...Small Craft Advisory from 2 AM to 11 PM EDT Friday for LMZ844>849. && SYNOPSIS...NJJ DISCUSSION...NJJ AVIATION...MJS MARINE...NJJ
Hazardous weather outlook, Sep 5, 9:38 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 938 AM EDT Thu Sep 5 2019 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 060730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 938 AM EDT Thu Sep 5 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few non severe thunderstorms are possible mainly after midnight to the west of a Holland to Big Rapids line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers and thunderstorms will be possible Friday mainly north of I-96. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:16 PM EDT | Small Craft Advisory | GRR | 32 hr |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.